Hail, Llano
- When
- May 22, 5:35 PM CST
- Where
- Llano County, 5.47 mi NE of Oxford
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.660, -98.640
A thunderstorm produced golf ball size hail south of Llano.
An upper-level shortwave trough generated thunderstorms on the warm side of a stationary front that was stretched across Central Texas. Some of these storms moved into South-Central Texas and produced large hail and a few damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper-level shortwave trough generated thunderstorms on the warm side of a stationary front that was stretched across Central Texas. Some of these storms moved into South-Central Texas and produced large hail and a few damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 22, 5:23 PM CST, 12 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 623 PM CDT Thu May 22 2025 ...New AVIATION... .SHORT TERM... (Tonight through Friday night) Issued at 209 PM CDT Thu May 22 2025 Key Message: - Chance for storms mainly Hill Country, southern Edwards Plateau and portions of the I-35 corridor late afternoon into late this evening. Southeasterly winds are maintaining low-level moisture across all of south central Texas with dewpoints mainly in the upper 60s to lower 70s. Some lower dewpoints are observed across portions of the southern Edwards Plateau and Hill Country where moisture a shallow and has begun to mix out. High temperatures are still on track to reach the mid 90s to near 103 degrees. For this afternoon and early evening, we have added/increased rain chances across portions of the southern Edwards Plateau, Hill Country and southward into the I-35 corridor near San Antonio and coastal plains. SPC mesoanalysis shows a narrow axis of higher instability across these areas and several of the hi-res models show isolated to scattered convection developing late this afternoon into early this evening. The other area of concern will be across portions of the Hill Country late this evening into early Friday morning. Convection is now beginning to develop across northwest Texas is expected to expand in coverage and propagate southwestward through the evening hours. A fair amount of the hi-res models show a line or cluster of storms approaching portions of the Hill Country, including Llano and Burnet counties around Midnight. While this activity will likely be weakening with time, some of the showers and storms may hold on long enough to reach the I-35 corridor mainly near and north of Austin early Friday morning. Given the time of year, we can't rule out a strong to severe storm for the above areas, with hail and high winds the main concerns. On Friday, we will keep the forecast dry as mid and upper level ridging begins to build in from the south. Temperatures on Friday will be above normal, with highs in the lower 90s to lower 100s and overnight lows mainly in the 70s. && .LONG TERM... (Saturday through Thursday) Issued at 209 PM CDT Thu May 22 2025 An upper level ridge will prevent any convection Saturday through Sunday morning. The low level flow will continue to be from the southeast. This will keep temperatures above normal with highs from the middle 90s to near 105 and lows in the 70s. Sunday afternoon the pattern will change. An upper level low will move to northern Plains bringing westerly to southwesterly flow over Texas. There will be a series of shortwave troughs that will move through this pattern bringing chances for showers and thunderstorms to our CWA beginning Sunday afternoon. The unsettled pattern will remain through the end of the period and there will be chances for convection each day Monday through Thursday. Chances will be better each afternoon and evening. At this time it doesn't look like there will be any strong storms or heavy rain, but given the time of year that could change. && .AVIATION... (00Z TAFS) Issued at 623 PM CDT Thu May 22 2025 ISOLD SHRA/TSRA are occurring over our area. Have maintained PROB30s for the I-35 sites for this evening. Otherwise, VFR flying conditions this evening turn MVFR overnight, then mix to VFR midday on Friday. S to SE winds 5 to 15 KTs prevail, however become VRBL with gusts to 40 KTs near SHRA/TSRA. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 74 97 75 98 / 20 0 0 0 Austin Bergstrom Intl Airport 74 97 74 98 / 20 0 0 0 New Braunfels Muni Airport 73 97 74 98 / 20 0 0 0 Burnet Muni Airport 71 95 73 96 / 30 0 0 0 Del Rio Intl Airport 77 101 77 102 / 10 0 0 0 Georgetown Muni Airport 72 96 74 98 / 20 0 0 0 Hondo Muni Airport 71 98 72 99 / 30 0 0 0 San Marcos Muni Airport 73 97 74 98 / 20 0 0 0 La Grange - Fayette Regional 74 95 74 96 / 10 0 0 0 San Antonio Intl Airport 74 97 75 98 / 30 0 0 0 Stinson Muni Airport 75 99 76 99 / 30 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...04 Long-Term...MMM Aviation...04
Special Weather Statement
National Weather Service Austin/San Antonio TX
524 PM CDT Thu May 22 2025
TXZ207-222315-
Guadalupe TX-
524 PM CDT Thu May 22 2025
...A strong thunderstorm will impact portions of central Guadalupe
County through 615 PM CDT...
At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seguin, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
New Braunfels, Seguin, Cibolo, McQueeney, Marion, Kingsbury, Santa
Clara, New Berlin, Geronimo, Nolte, Zipp, and New Braunfels National
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2953 9772 2952 9773 2940 9794 2954 9818
2973 9801 2955 9771
TIME...MOT...LOC 2224Z 225DEG 11KT 2953 9801
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MMSpecial Weather Statement
National Weather Service Austin/San Antonio TX
532 PM CDT Thu May 22 2025
TXZ190>192-222315-
Blanco TX-Hays TX-Travis TX-
532 PM CDT Thu May 22 2025
...A strong thunderstorm will impact portions of northwestern Hays,
west central Travis and northeastern Blanco Counties through 615 PM
CDT...
At 532 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pedernales Falls State Park, or 12 miles northwest of Dripping
Springs. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lakeway, Lago Vista, Bee Cave, Cypress Mill, Pedernales Falls State
Park, Briarcliff, and Point Venture.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3050 9805 3026 9798 3025 9823 3040 9827
3044 9818 3043 9813 3046 9810 3048 9810
TIME...MOT...LOC 2232Z 258DEG 2KT 3035 9817
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MMSpecial Weather Statement
National Weather Service Austin/San Antonio TX
557 PM CDT Thu May 22 2025
TXZ171-222345-
Llano TX-
557 PM CDT Thu May 22 2025
...A strong thunderstorm will impact portions of central Llano County
through 645 PM CDT...
At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gainesville, or 7 miles west of Kingsland, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kingsland, Llano, Gainesville, Granite Shoals, Horseshoe Bay,
Highland Haven, Oxford, and Sunrise Beach Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3063 9841 3060 9840 3059 9841 3057 9841
3057 9837 3056 9835 3054 9835 3051 9857
3072 9893 3086 9874
TIME...MOT...LOC 2257Z 250DEG 7KT 3063 9858
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MMThe Ft Hood radar (KGRK), 120 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
22 hail, 4 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced golf ball size hail south of Llano.
A thunderstorm produced half dollar size hail near Buchanan Dam.
A thunderstorm produced tennis ball size hail near Buchanan Dam.
A thunderstorm produced quarter size hail near Martindale. The hail dented some cars and shredded leaves.
A thunderstorm produced wind gusts measured at 53 kts by the AWOS at San Marcos Regional Airport.
A thunderstorm produced ping pong ball size hail near the San Marcos Regional Airport.
A thunderstorm produced chicken egg size hail north of the San Marcos Regional Airport.
A thunderstorm produced chicken egg size hail in Martindale.
A thunderstorm produced tennis ball size hail near Simon Middle School in Kyle.
A thunderstorm produced chicken egg size hail near Uhland.
A thunderstorm produced baseball size hail in Uhland.
A thunderstorm produced ping pong ball size hail in Reedville.
A thunderstorm produced tennis ball size hail in Stonewall.
A thunderstorm produced golf ball size hail in Uhland.
A thunderstorm produced quarter size hail in Niederwald.
A thunderstorm produced golf ball size hail southeast of Willow City.
A thunderstorm produced wind gusts estimated at 60 mph that broke tree branches southeast of Willow City.
A thunderstorm produced half dollar size hail in Creedmoor.
A thunderstorm produced golf ball size hail in Mustang Ridge.
A thunderstorm produced ping pong ball size hail near Mustang Ridge.
A thunderstorm produced three inch diameter hail north of the Lyndon Baines Johnson State Historical Park.
A thunderstorm produced baseball size hail west of Lyndon Baines Johnson State Historical Park.
A thunderstorm produced ping pong ball size hail in Kerrville Schreiner Park.
A thunderstorm produced wind gusts estimated at 70 mph that collapsed a roof that was under construction at a rodeo venue north of Camp Verde.
A thunderstorm produced ping pong ball to golf ball size hail near the VA Medical Center in Kerrville.
A thunderstorm produced wind gusts estimated at 65 mph that uprooted a large tree at the corner of Beaver Ln. and Deer Run Way in New Braunfels.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264423, 1264424, 1264425, 1264426, 1264427, 1264428, 1264429, 1264430, 1264431, 1264432, 1264433, 1264434, 1264435, 1264436, 1264437, 1264438, 1264440, 1264441, 1264442, 1264443, 1264444, 1264446, 1264447, 1264448, 1264450, 1264452.